Alert archive / Kentucky / Flash Flood Warnings in 2004

Flash Flood Warning 89, NWS Jackson, KY

June 25, 2004Estill County, Kentucky

NWS Jackson, KY issued this flash flood warning at Jun 25, 2004, 4:11 PM EDT for Estill County, Kentucky. It was in force for 109 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2004, 4:11 PM EDT (20:11 UTC)
Expired
Jun 25, 2004, 6:00 PM EDT
In force
109 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Estill County, KY

The radar

The Jackson,KY radar (KJKL), 57 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 8.2 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2004-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2004-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 150 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
143 J/kg
Mixed-layer CIN
-166 J/kg
Mixed-layer LCL
716 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
150 m²/s²
0-3 km storm-relative helicity
227 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 252011
FFWJKL
KYC065-252200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
411 PM EDT FRI JUN 25 2004

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ESTILL COUNTY IN EASTERN KENTUCKY.

* UNTIL 600 PM EDT.

* AT 357 PM EDT...COUNTY DISPATCH REPORTED SEVERAL ROADS ACROSS THE 
  COUNTY UNDER WATER.

* RADAR ESTIMATES THAT UP TO 2 AND A HALF INCHES HAS FALLEN ACROSS
  PORTIONS OF ESTILL COUNTY BETWEEN 1 AND 4 PM. SOME COMMUNITIES     
  THAT HAVE BEEN PARTICULARLY HARD HIT INCLUDE NOLAND...JINKS...
  ARTHURMABEL...AND MILLERS. 

MODERATE RAINFALL IS EXPECTED TO TAPER OFF BETWEEN 4 AND 5 PM...HOWEVER
EXCESSIVE RUNOFF FROM PREVIOUS HEAVY RAINFALL WILL CONTINUE THROUGH 6 PM.
  
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
FLOWING WATERS BY FOOT OR BY AUTOMOBILE. IF YOUR VEHICLE STALLS...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.

REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY.

LAT...LON 3770 8410 3780 8398 3776 8393 3775 8380
          3773 8374 3758 8392

$$

GEOGERIAN
1 follow-up statement
000 
WGUS73 KJKL 252123
FFSJKL
KYC065-252200-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
523 PM EDT FRI JUN 25 2004

...THE FLASH FLOOD WARNING REMAINS IN EFFECT FOR ESTILL COUNTY IN
EASTERN KENTUCKY UNTIL 600 PM EDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES...THAT AS OF 515 PM 
EDT...MUCH OF THE RAINFALL HAD ENDED ACROSS A GOOD PORTION OF ESTILL 
COUNTY...WITH THE EXCEPTION OF SOME LIGHT TO MODERATE RAIN ACROSS 
THE EASTERN THIRD OF THE COUNTY. DESPITE THIS...WIDESPREAD RAINFALL 
ESTIMATES EXCEEDING TWO INCHES OF RAIN ACROSS THE COUNTY TODAY... 
WITH A FEW ISOLATED AREAS RECEIVING THREE TO FOUR INCHES OF RAIN. THE 
HARDEST HIT AREAS INCLUDED COMBS...JINKS...LOCUST BRANCH...STATION 
CAMP...AND WAGERSVILLE. RUNOFF FROM THE RAINS SEEN TODAY REMAIN A 
PROBLEM IN PORTIONS OF THE COUNTY...AND ARE LIKELY EFFECTING THE 
BASINS OF HORNS RIVER..SPARKS BRANCH...CROOKED CREEK...KNOB LICK 
BRANCH...AND STATION CAMP CREEK THE HARDEST.

DISPATCH IS REPORTING THAT SEVERAL ROADS IN THE AREA REMAIN CLOSED 
TO TO HIGH WATER. SOME OF THESE ROADS INCLUDE HIGHWAY 3328 AT RED 
LICK ROAD...CREEKSIDE TRAIL OFF OF HIGHWAY 52...AND CLEAR CREEK OFF 
OF 52.

STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION.
PLEASE PASS YOUR FLOOD REPORTS TO YOUR NEAREST LOCAL LAW ENFORCEMENT
AGENCY AND HAVE THEM RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE OFFICE IN JACKSON.

$$

PIEPER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 12:45 PM EDT, 3 hours 26 minutes earlier.

Area forecast discussion, Jun 25, 12:45 PM EDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1245 PM EDT FRI JUN 25 2004

.DISCUSSION...

FRONTAL BOUNDARY AND SFC WAVES IN THE VICINITY OF THE CWA WITH GOOD
TROPICAL FEED AIDING IN LARGE AREA OF PRECIPITATION TODAY. EXPECT AT
LEAST 80 PERCENT COVERAGE OF PRECIP TO CONTINUE THE REST OF
TODAY...UNTIL FORCING RELAXES LATER THIS EVENING. ADJUSTED
TEMPERATURES DOWN FOR THE MAJORITY OF THE ZONES...ESPECIALLY ALONG
AND SOUTH OF THE MOUNTAIN PARKWAY WHERE REINFORCED RAIN-COOLED AIR
FROM SHOWERS IS HELP KEEPING TEMPERATURES IN THE LOWER 70S FOR MOST.
THE OTHER MOST SIGNIFICANT CHANGE IS TO INCREASE THE NORTHERN ZONE
GROUPINGS TO CATEGORICAL CHANCES AS THE MESOSCALE AND STORM
ENVIRONMENTS ARE HELPING TO SUSTAIN A COMPLEX OF STORMS THAT HAS
SLOWLY WORKED ITS WAY EAST ALONG AND NORTH OF INTERSTATE 64. HYDRO
PROBLEMS HAVE BEEN LIMITED TO URBAN AND SMALL STREAM SO
FAR...HOWEVER WILL LET THE WATCH CONTINUE TO ROLL AND REASSESS
CLOSER TO AFTERNOON ZONE ISSUANCE. ZONES ALREADY OUT THERE.

&&

.PREV DISCUSSION

615 AM EDT FRI JUN 25 2004

AS EXPECTED...SHOWERS AND A FEW THUNDERSTORMS HAVE DEVELOPED ACROSS
SOUTHERN KENTUCKY. HOWEVER...AREA OF PRECIP IS MUCH MORE ORGANIZED
THAN PREVIOUSLY EXPECTED AND RAINFALL RATES OF NEARLY AN INCH PER
HOUR PER FFMP...COMBINED WITH IR SAT PICS INDICATING COOLING CLOUD
TOPS ACROSS TENNESSEE WITH PLENTY OF RAIN TO COME...SUGGESTS SOME
POTENTIAL FLOODING PROBLEMS TODAY. AS A RESULT...WILL ISSUE A FLOOD
WATCH FOR THE SOUTHERN HALF OF OUR FORECAST AREA TODAY AND THIS
EVENING.

&&

300 AM EDT FRI JUN 25 2004

FOCUS FOR THIS MORNINGS FORECAST WAS MAINLY WITH FRIDAY/FRIDAY
EVENING/S PCPN FORECAST. WATER VAPOR SAT PIC SHOWS SE KY UNDER THE
INFLUENCE OF SUBTROPICAL JET...WITH A NOTICEABLE SHORTWAVE
EMBEDDED IN MOIST PLUME MOVING INTO SE ARKANSAS ATTM.
00Z BNA SOUNDING INDICATED QUITE OF BIT OF MID LEVEL DRY THAT WILL
NEED TO BE SATURATED BEFORE PCPN CAN REACH THE GROUND...SO ADJUSTED
POPS SLIGHTLY TO BEGIN PCPN A LITTLE LATER THIS MORNING (BUT STILL
BEFORE 12Z IN THE SOUTH). GFS/ETA HAVE DIFFERENT SOLUTIONS ON HOW
TODAY/S WEATHER WILL UNFOLD WITH GFS PUMPING OUT GREATER THAN 1.75
INCHES OF RAIN IN CENTRAL TN BY 12Z FRIDAY WHICH LOOKING AT CURRENT
RADAR/SAT PICS SEEMS OVERDONE. IN ADDITION...GFS PLACES AREA OF
STRONGER LIFT IN SE KY TODAY...BUT HAVE A DIFFICULT TIME BUYING INTO
ITS SOLUTION OF TAKING 850MB LOW IN N MS AT 12Z FRI AND JUMPING IT
TO NE TN BY 18Z. AS A RESULT...LEANED TOWARD THE ETA SOLUTION FOR
TODAY. THIS SOLUTION SHOWS ISENTROPIC LIFT INCREASING ACROSS THE
SOUTHERN 2/3RDS OF THE FORECAST AREA BETWEEN 09Z-15Z WITH COND
PRESSURE DEFICIT VALUES SHRINKING. WITH GREATEST UPPER DIVERGENCE
FORECAST ACROSS FAR SOUTHEAST ZONES...WILL KEEP HIGHEST POPS THERE
AND TAPER THEM DOWNWARD AS ONE GOES NORTH WHERE LIFT WEAKENS. WITH
STRONGEST MID LEVEL WINDS FORECAST TO REMAIN NORTH AND EAST OF OUR
AREA...FEEL SVR THREAT IS VERY SMALL. WILL HAVE TO CLOSELY MONITOR
THREAT FOR HEAVY RAINS AS PW VALUES WILL EXCEED 1.5 INCHES TODAY IN
TROPICAL AIRMASS. HOWEVER...BEST LOW LEVEL JET FORECAST TO REMAIN
SOUTH OF OUR AREA WHICH MAY KEEP FOCUS FOR HEAVIEST RAINS TO OUR
SOUTH.

PCPN SHOULD GRADUALLY END TONIGHT AS SURFACE BOUNDARY FINALLY PUSHES
SOUTH AND EAST OF THE REGION TONIGHT. AGAIN...PREFERRED THE ETA/S
SOLUTION...WHICH BRINGS BOUNDARY THROUGH SE KY SLOWER THAN
GFS...THUS EXCEPT A SLOWER DECREASE OF DEWPOINTS TONIGHT. AS A
RESULT...INCREASED LOWS TONIGHT ACROSS THE SRN PORTION OF THE
FORECAST AREA.

FOR SATURDAY...ETA TRYING TO SQUEEZE OUT A SMALL AMOUNT OF QPF IN SE
KY...BUT WITH FORECAST SOUNDING SHOWING A VERY DRY AIRMASS ABV
850MB...WILL KEEP DRY FORECAST GOING AND GO A DEGREE OR TWO BELOW
MAV NUMBERS FOR HIGHS. OTHER THAN LOWERING LOWS SATURDAY NIGHT A
COUPLE OF DEGREES DUE TO INFLUENCE OF SFC RIDGE/DRY AIR IN
PLACE...DIDNT MAKE ANY ADDITIONAL CHANGES TO THE FORECAST.

&&

1150 PM EDT THU JUN 24 2004

UPDATED POPS IN BOTH THE FIRST AND SECOND PERIODS AS WELL AS
INCREASED SKY COVER. ISENTROPIC LIFT AHEAD OF SW/V APPROACHING THE
REGION SHOULD LEAD TO PRECIP MOVING IN FROM THE S AND DEVELOPING IN
AREAS SOUTH OF A SME TO LNP LINE LATE IN THE FIRST PERIOD...WITH A
GOOD CHANCE OF SHOWERS LATE AS FAR N AS JKL. RAISED POPS A LITTLE IN
SOME OF THE CENTRAL ZONES INCLUDING JKL FOR FRI. IN ADDITION...
BEEFED UP QPF AS PWATS CLIMB ABOVE 1.5 AND WITH GOOD OMEGA WITH
SW/V AND FRONT CROSSING THE REGION...QPF OF AROUND 1 OR SO SEEMS
POSSIBLE FROM SOUTHERN LETCHER COUNTY SW TO MCCREARY CO...WITH A
PRETTY SHARP CUTOFF TO THE NORTH OF THAT. WITH ANY CONVECTION...
THERE COULD BE SOME ISOLATED FLASH FLOOD PROBLEMS OVER THE FAR
SOUTH. INSTABILITY PARAMETERS ON FORECAST SOUNDINGS LOOK THE BEST
THERE FOR FRI. FOR NOW...HAVE HIGHLIGHTED THE THREAT OF LOCALLY HVY
RAIN IN THE HWO AND MENTIONED RAIN HEAVY AT TIMES FOR THE SOUTHERN
ZONES ON FRI. TEMPS AND THE REST OF THE FORECAST ELEMENTS LOOK IN
GREAT SHAPE.

&&

430 PM EDT THU JUN 24 2004

ALTHOUGH AFTERNOON CU WILL DISSIPATE THROUGH THE REMAINDER OF THE
AFTERNOON...CI WILL BE ON THE INCREASE AS AN UPPER DIST MOVES NORTH
FROM THE GULF.  A COLD FRONT LOCATED THROUGH THE MIDWEST WILL SINK
SOUTH THROUGH THE PERIOD AS WELL.

MOISTURE WILL BE PULLED NORTH INTO THE CWA.  GOOD OMEGA IN THE FIRST
HALF OF THE DAY FRI ALONG WITH UPPER DIV WILL CONTRIBUTE TO
WIDESPREAD SHOWERS OVERSPREADING SOUTHEAST KENTUCKY.  LOWERED TS CHC
RELATIVE TO SHRA CHCS...EMBEDDED TS IS THE THINKING...EXPECTING A
BIT MORE STABLE/LOW TOPPED CONV ON THE NORTH SIDE OF A WAVE THAT
MOVES THROUGH TN UP THE SPINE OF THE APPALACHIANS.  FOLLOWED GFS
SOLN CLOSER THAN ETA...KEEPING TRACK A BIT FURTHER SOUTH...WITH
MIDWEST FRONT AND BROAD UPPER TROUGH SEARING THE TRACK TO OUR
SOUTHEAST.  WENT A BIT UNDER MOS FOR TEMPS TOMORROW COINCIDING WITH
THE CLOUDS AND RAIN KEEPING AREA ON THE COOL SIDE.

RELATIVELY DRY CONDITIONS FOLLOW FOR THE REMAINDER OF THE FORECAST
PERIOD.  UPPER LOW HOLDS SURFACE FRONT JUST TO OUR SOUTH.  SLT CHC
POPS MAKING THEIR WAY INTO SOUTHERN KENTUCKY POSSIBLY MONDAY.  THEN
FOR THU/FRI A WARM FRONT IS IN THE VC WITH AN INCREASE IN SHRA/TS
WITH THIS FEATURE.

&&

.JKL...FLOOD WATCH UNTIL MIDNIGHT EDT SATURDAY FOR ZONES
KYZ068-069-079-080-083>088-109>118-120.

&&

GEOGERIAN
Hazardous weather outlook, Jun 25, 4:11 AM EDT, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
411 AM EDT FRI JUN 25 2004

KYZ044-050>052-058>060-104-106>108-119-261000-
BATH KY-ELLIOTT KY-ESTILL KY-FLEMING KY-JOHNSON KY-MARTIN KY-
MENIFEE KY-MONTGOMERY KY-MORGAN KY-POWELL KY-ROWAN KY-WOLFE KY-
411 AM EDT FRI JUN 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE TODAY AND EARLY THIS
EVENING...BUT NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

KYZ068-069-109>114-120-261000-
BREATHITT KY-FLOYD KY-JACKSON KY-KNOTT KY-LEE KY-MAGOFFIN KY-
OWSLEY KY-PIKE KY-ROCKCASTLE KY-
411 AM EDT FRI JUN 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

WIDESPREAD SHOWERS WILL DEVELOP TODAY ALONG WITH ISOLATED
THUNDERSTORMS. THIS PRECIPITATION WILL LINGER INTO THIS EVENING
BEFORE ENDING. WHILE NO WIDESPREAD SEVERE WEATHER IS EXPECTED...THE
PROLONGED NATURE OF THE RAIN MAY CAUSE SOME PONDING OF WATER IN LOW
LYING AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CONTACT THE NATIONAL WEATHER SERVICE IF
FLOODING IS OBSERVED OR MORE THAN AN INCH OF RAIN IN AN HOUR IS
MEASURED.

KYZ079-080-083>088-115>118-261000-
BELL KY-CLAY KY-HARLAN KY-KNOX KY-LAUREL KY-LESLIE KY-LETCHER KY-
MCCREARY KY-PERRY KY-PULASKI KY-WAYNE KY-WHITLEY KY-
411 AM EDT FRI JUN 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

WIDESPREAD SHOWERS...WITH A FEW THUNDERSTORMS...WILL OCCUR TODAY AND
CONTINUE INTO THE EVENING...BEFORE TAPERING OFF BY MIDNIGHT. BECAUSE
THE AIRMASS IS VERY MOIST...PERIODS OF HEAVY RAIN WILL BE POSSIBLE
WHICH MAY CAUSE FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS MONDAY AND MONDAY EVENING
AS WELL AS THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGE TO CONTACT THE NATIONAL WEATHER SERVICE IF
FLOODING IS OBSERVED OR MORE THAN ONE INCH OF RAIN IS MEASURE IN AN
HOUR OR LESS.

HYSELL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 5:53 PM EDTFlash Flood WarningJKLEstill3 hr

Nearby

Flash Flood Warnings in Kentucky, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.